On the Maxwell—Garnett model of chiral composites

Akhlesh Lakhtakia, Vijay K. Varadan, Vasundara V. Varadan

Research output: Contribution to journalArticlepeer-review

29 Scopus citations


The Maxwell—Garnett model for isotropic chiral spherical inclusions in free space has been briefly reviewed, and pertinent results for the effective intrinsic and extrinsic properties of the composite medium, along with useful Taylor expansions, have been obtained in the Drude—Born—Fedorov representation. It has been shown that this model does not yield the chirality parameter of the composite independently of the permeability and the permittivity, and treats the permeability and the permittivity as duals of each other. Finally, even if the inclusions are nonmagnetic, the composite medium may not be necessarily so. It is anticipated that the formulae derived here will not only assist in the formulation of more rigorous multiple scattering theories, but will also aid designers of chiral composites.

Original languageEnglish (US)
Pages (from-to)917-922
Number of pages6
JournalJournal of Materials Research
Issue number4
StatePublished - Apr 1993

All Science Journal Classification (ASJC) codes

  • General Materials Science
  • Condensed Matter Physics
  • Mechanics of Materials
  • Mechanical Engineering


Dive into the research topics of 'On the Maxwell—Garnett model of chiral composites'. Together they form a unique fingerprint.

Cite this